Hail, Reno
- When
- October 3, 8:52 PM CST
- Where
- Reno County, 3 mi NE of Langdon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.883, -98.283
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 3, 8:47 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 947 PM CDT SUN OCT 3 2004 .DISCUSSION... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO ROLL SOUTH ACROSS WESTERN RENO COUNTY. THIS ACTIVITY MAY HOLD TOGETHER INTO KINGMAN COUNTY OVER THE NEXT FEW HOURS, AS 15-20KT 925-850MB JET CONTINUES TO ENHANCE LOW-LEVEL THETA-E ADVECTION ALONG/AHEAD OF COLD FRONT. GIVEN ELEVATED INSTABILITY, CONVECTION MAY REMAIN MARGINALLY SEVERE OVER THE NEXT COUPLE HOURS. HOWEVER, DEEP LAYER SHEAR IS WEAK, SO DO NOT EXPECT WIDESPREAD AND/OR LONG-LIVED SEVERE THUNDERSTORMS. EXPECT ACTIVITY TO BE PRETTY MUCH DONE BY 07Z, AS COLD FRONT SAGS INTO OKLAHOMA, AND SUBSIDENCE INFLUENCES THE CWA. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 712 PM CDT SUN OCT 3 2004 ISOLATED THUNDERSTORMS HAVE FORMED OVER THE LAST HOUR BETWEEN PRATT AND GREAT BEND, ALONG SOUTHWARD SAGGING COLD FRONT. EXPECT ACTIVITY WILL BE CONFINED TO AN AREA SOUTH OF HIGHWAY 56 AND WEST OF THE TURNPIKE. WILL LIKELY DISSIPATE BY 9-10 PM WITH DIURNAL COOLING AND INCREASING CIN. MLCAPES ARE AROUND 500-800 J/KG, AND DEEP LAYER SHEAR IS ONLY 15-20KT, SO DO NOT EXPECT ANYTHING SEVERE. HOWEVER, INSTABILITY IS AT LEAST SOMEWHAT MODEST, SO CANNOT RULE OUT SMALL HAIL, ALONG WITH WINDS OF 40-50 MPH WITH THE STRONGEST CORES. UPDATE TO ZONES OUT SHORTLY. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 317 PM CDT SUN OCT 3 2004 MAIN FCST CONCERN IS PRECIP CHANCES TUE NGT-THU TNGT-MON: ANOTHER COLD FRONT WL SWEEP ACROSS THE CWA TNGT ALBEIT NOT AS COLD AS THE PREVIOUS FRONT. NEVERTHELESS HIGHS MON WL BE QUITE A BIT COOLER THAN TDAY. THE MAIN AREA FOR PRECIP WL STAY SW OF CWA WHERE THETA-E ADVECTION COUPLED WITH UPSLOPE FLOW SHOULD RESULT IN SOME SHOWERS AND THUNDERSTORMS OVER THE HIGH PLAINS OF OKLAHOMA AND TEXAS. MON NGT-WED: WEAK UPPER WAVE WL BEGIN TO MOVE OUT OF THE FOUR CORNERS REGION AND INTO THE SOUTHERN PLAINS TUE INTO WED. THIS WEAK SYSTEM APPEAR TO LACK A GOOD JET, AND ISENTROPIC LIFT LOOKS TO BE LIMITED WITH MOST OF THE LIFT COMING AS A COLD POCKET IN THE 305K LAYER MOVES ACROSS THE CWA. AM PRETTY CONFIDENT THAT PRECIP WL BE AFFECTING CWA ON WED, JUST NOT TOO SURE ON THE AREAL EXTENT OF THE ACTIVITY DUE TO LACK OF GOOD DYNAMICS. SO FOR NOW WL JUST KEEP CHANCE POPS IN FOR WED. WITH SHOWERS AROUND AND PLENTY OF CLOUD COVER, LOOK FOR TEMPS TO BE HELD DOWN WED TO JUST BELOW CLIMO. THU-SUN: ONCE AGAIN FOUND IT HARD TO IMPROVE TOO MUCH ON THE PREV FCST. MED RANGE MODELS ARE STILL IN AGREEMENT FOR THU AND FRI IN REGARDS TO BRINGING A SHORTWAVE THROUGH. THEREFORE WL LEAVE POPS IN FOR THU AND THU NGHT. STARTING SAT THE UPPER PATTERN BEGINS TO DIFFER BETWEEN THE GFS AND ECM. THE ECM HAS HAS MORE ENERGY OFF OF THE WEST COAST SAT THAN THE GFS, THUS RESULTING IN A MORE PUMPED UP RIDGE OVER THE CENTRAL PLAINS. FOR NOW WL JUST LEAVE SAT AND SUN DRY AND WAIT FOR BETTER AGREEMENT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 53 73 45 71 / 0 0 5 10 HUTCHINSON 52 71 45 71 / 5 0 5 10 NEWTON 53 72 44 71 / 0 0 5 10 ELDORADO 53 72 44 71 / 0 0 5 5 WINFIELD-KWLD 54 73 47 72 / 0 0 5 10 RUSSELL 47 69 44 72 / 5 0 0 10 GREAT BEND 50 69 45 72 / 5 0 5 10 SALINA 51 71 44 72 / 5 0 0 5 MCPHERSON 52 70 44 71 / 0 0 5 10 COFFEYVILLE 54 74 46 71 / 0 0 5 5 CHANUTE 50 72 41 71 / 0 0 5 0 IOLA 50 71 41 70 / 0 0 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 7/LAWSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 739 PM CDT SUN OCT 3 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 739 PM CDT SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING THROUGH 10 PM, GENERALLY SOUTH OF GREAT BEND AND WEST OF HUTCHINSON. THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE PENNY SIZE HAIL AND 60 MPH WINDS. HOWEVER, ANY SEVERE WEATHER ACTIVITY WILL REMAIN QUITE ISOLATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY ACROSS CENTRAL AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING DUE TO THE ISOLATED NATURE OF THE ACTIVITY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/ADK
KSZ067-040300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 936 PM CDT SUN OCT 3 2004 ...A STRONG THUNDERSTORM CONTINUES IN WESTERN RENO COUNTY... AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF PLEVNA...OR 26 MILES SOUTHWEST OF HUTCHINSON...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE OVER RURAL AREAS OF WESTERN RENO COUNTY... THE STRONG THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF ONE HALF INCH... LAT...LON 3797 9827 3798 9843 3777 9843 3777 9816 /CHANCE
The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424419, 5424526.